Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 2, NWS Huntsville, AL

February 13, 201111 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Feb 13, 2011, 11:22 AM CST for 11 counties in Alabama. It took effect at Feb 13, 2011, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2011, 11:22 AM CST (17:22 UTC)
In effect from
Feb 13, 2011, 12:00 PM CST
Expired
Feb 13, 2011, 6:00 PM CST
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WWUS84 KHUN 131722
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 AM CST SUN FEB 13 2011


ALZ001>010-016-140000-
/O.NEW.KHUN.FW.W.0002.110213T1800Z-110214T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1122 AM CST SUN FEB 13 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

A VERY DRY AIRMASS IS CURRENTLY IN PLACE ACROSS THE SOUTHEAST REGION
WITH HIGH PRESSURE CENTERED OVER THE NORTHERN GULF OF MEXICO. AS
TEMPERATURES WARM INTO THE LOW TO MID 60S...RELATIVE HUMIDITY VALUES
WILL FALL BELOW 25 PERCENT AROUND NOON...AND REMAIN GENERALLY IN THE
20 TO 25 PERCENT RANGE UNTIL LATE IN THE AFTERNOON. 

SOUTHWEST WINDS WILL ALSO GUST OVER 20 MPH AT TIMES TODAY...AND
COMBINE WITH THE LOW RELATIVE HUMIDITY TO INCREASE THE FIRE WEATHER
THREAT THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

KDW
1 follow-up statement
726 
WWUS84 KHUN 140011
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CST SUN FEB 13 2011

ALZ001>010-016-140115-
/O.EXP.KHUN.FW.W.0002.000000T0000Z-110214T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
611 PM CST SUN FEB 13 2011

...RED FLAG WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED FLAG
WARNING.

AS TEMPERATURES CONTINUE TO COOL THROUGH THE EVENING...RELATIVE
HUMIDITY VALUES WILL CONTINUE TO RISE. IN ADDITION...WINDS WILL
DECREASE BELOW 10 MPH. THUS...THE RED FLAG WARNING HAS BEEN ALLOWED
TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Feb 13, 10:34 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 13, 10:34 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1034 AM CST SUN FEB 13 2011

.UPDATE...ADJUSTMENT TO TEMPS AND DEW POINTS TO REFLECT LATEST
TRENDS.

&&

.DISCUSSION...
TEMP RISES HAVE BEEN FAIRLY RAPID THIS MORNING...WITH THE LATEST
VALUES RANGING FROM THE MID 40S IN SOME OF THE EASTERN VALLEYS TO THE
MID 50S IN THE WEST. THE MAIN FORECAST FOCUS FOR THIS AFTERNOON
INVOLVES THE POSSIBLE NEED FOR A RED FLAG WARNING. SHORT TERM
GUIDANCE CONTINUES TO INDICATE A RAPID RISE IN DEW POINTS THIS
AFTERNOON...JUST AS YESTERDAY...WHICH INCIDENTALLY DID NOT HAPPEN.
SIMILARLY...THIS INCREASE IN DEW POINTS AND RH VALUES DOES NOT APPEAR
JUSTIFIED TODAY BASED ON UPSTREAM 12Z SOUNDINGS AND THE LATEST
REGIONAL OBS. AS A RESULT OF TRENDS SO FAR...DECIDED TO RAISE TEMPS
IN MOST LOCATIONS IN THE WEST...BUT ACTUALLY LOWERED A FEW AFTN HIGHS
IN OUR EASTERN VALLEYS. AFTERNOON FCST DEW POINTS WERE ALSO LOWERED
ABOUT 2-3 DEGREES IN MOST SPOTS. THIS STILL PLACES US JUST BELOW RED
FLAG WARNING CRITERIA...WITH MOSTLY LOCATIONS REMAINING ABOVE THE 25
PCT THRESHOLD FOR A SUFFICIENT DURATION.

NEVERTHELESS...WILL CONTINUE TO MONITOR TEMP/DEW POINT TRENDS CLOSELY
OVER THE NEXT COUPLE OF HOURS IN CASE RH VALUES DECREASE MORE THAN
CURRENTLY EXPECTED. THE MOST LIKELY COUNTIES AFFECTED WOULD BE
WESTERN/SOUTHERN. WILL UPDATE LATER AS NECESSARY.

&&

.AVIATION... /ISSUED 500 AM CST SUN FEB 13 2011/
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS ACROSS N AL. SW
WINDS WILL INCREASE BY 14Z TO 10 KTS WITH GUSTS TO 15 KTS BEFORE
TAPERING OFF BY 23Z.

&&

.PREV DISCUSSION.../ISSUED 308 AM CST SUN FEB 13 2011/
QUIET WEATHER CONDITIONS PERSIST ACROSS THE TENNESSEE VALLEY THIS
MORNING...WITH CLEAR SKIES/LIGHT WINDS/LOW DEW POINTS ALLOWING
TEMPERATURES TO FALL INTO THE UPPER 20S AND LOWER 30S REGION-WIDE.
ALTHOUGH A FEW PATCHES OF HIGH-LEVEL CIRROFORM CLOUDS WILL BE
POSSIBLE LATER THIS AFTERNOON...GENERALLY SUNNY SKIES ARE ANTICIPATED
ACROSS THE REGION FOR THE MAJORITY OF THE DAY...AND SHOULD PROMOTE
HIGH TEMPERATURES IN THE LOWER/MID 60S WITH FORECAST SOUNDINGS
DEPICTING THE POTENTIAL FOR DEEP MIXING OF STRONGER SOUTHWESTERLY
WINDS ALOFT. GIVEN THE WARMER TEMPERATURES EXPECTED THIS AFTERNOON...
LOWS TONIGHT WILL BE A FEW DEGREES WARMER THAN IN PREVIOUS NIGHTS...
WITH WINDS DIMINISHING AND VEERING TO THE WEST AS A MID-LEVEL TROUGH
AND ACCOMPANYING SURFACE CYCLONE SHIFT RAPIDLY EASTWARD OVER THE
NORTHERN GREAT LAKES REGION. A WEAK COLD FRONT ATTACHED TO THIS
SURFACE LOW IS EXPECTED TO PUSH THROUGH THE AREA ON MONDAY...MAKING
THE HIGH TEMPERATURE FORECAST A BIT TRICKIER AS WEAK COLD ADVECTION
WILL LIKELY BECOME ESTABLISHED BY MID/LATE AFTERNOON. PACIFIC HIGH
PRESSURE WILL BRIEFLY BUILD INTO SOUTHERN MIDDLE TENNESSEE AND
NORTHERN ALABAMA ON MONDAY NIGHT...WITH LOW TEMPERATURES A FEW
DEGREES COOLER. DESPITE THE ONSET OF LIGHT SOUTHEASTERLY RETURN FLOW
ON TUESDAY AS THE PACIFIC HIGH MIGRATES EASTWARD TO THE MID-ATLANTIC
COAST...HIGHS WILL LIKELY REMAIN IN THE MID 50S TO AROUND 60.

A TRANQUIL WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
MAJORITY OF THE EXTENDED FORECAST PERIOD...AS GLOBAL MODELS SUGGEST
THAT PREDOMINATELY ZONAL FLOW ALOFT WILL PERSIST ON THE NORTHERN
FLANK OF A BROAD MID-TROPOSPHERIC ANTICYCLONE...WHICH WILL GRADUALLY
EXPAND EASTWARD ACROSS THE GULF OF MEXICO BY THE END OF THE WEEK. AT
THE SURFACE...PERSISTENT SOUTH/SOUTHEASTERLY RETURN FLOW ON THE
WESTERN EDGE OF A LOW-LEVEL RIDGE CENTERED ACROSS THE WESTERN NORTH
ATLANTIC WILL ALLOW FOR GRADUAL MOISTENING OF THE BOUNDARY LAYER...
WITH DEW POINTS EXPECTED TO CLIMB INTO THE 40S BY MID-WEEK...AND
INTO THE 50-55F RANGE BY THE END OF THE WEEK. THIS SHOULD BE
SUFFICIENT FOR THE DEVELOPMENT OF A FEW SHOWERS BY FRIDAY...AS A WEAK
COLD FRONT SLOWLY APPROACHES THE AREA FROM THE NORTHWEST...BUT WILL
LIMIT POPS TO 20 PERCENT OR LOWER FOR NOW. RAIN CHANCES MAY INCREASE
SLIGHTLY THROUGHOUT THE WEEKEND...AS BOTH THE GFS/ECMWF SUGGEST THAT
THE COLD FRONT COULD BECOME TRAPPED BENEATH STRONG SOUTHWESTERLY FLOW
ALOFT AND STALL NEAR OR JUST NORTH OF THE LOCAL AREA. ANOTHER WEAK
INTRUSION OF COOLER/DRIER CANADIAN AIR APPEARS POSSIBLE BY THE END OF
NEXT WEEKEND.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...KDW
AVIATION...SL.77
PREV DISCUSSION...70/DD
Hazardous weather outlook, Feb 13, 10:59 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 AM CST SUN FEB 13 2011

ALZ001>010-016-TNZ076-096-097-141115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1059 AM CST SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.